Texas, 2018

Heat in Texas, May 16, 2018

May 16, 2018 · NWS EWX · 1 event in 1 county or zone

A 7 month old baby girl died of heat exhaustion after being accidentally left in a car at the Eagle Pass High School. The father is a teacher at the high school and forgot to drop the baby off at day care.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A 7 month old baby girl died of heat exhaustion after being accidentally left in a car at the Eagle Pass High School. The father is a teacher at the high school and forgot to drop the baby off at day care. High temperatures in Eagle Pass that day were near 100 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 16, 1:48 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 16, 1:48 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
248 PM CDT Wed May 16 2018

.SHORT TERM (Tonight through Thursday Night)...
The focus of the immediate short term is out west where a dry line
is mixing eastward and interacting with remnant outflow from this
morning's convection in the Panhandle. While upper level dynamical
support is lacking for organization, an uncapped atmosphere, strong
mid level lapse rates, and 2000+ j/kg of MUCAPE should be enough to
potentially develop some isolated strong to severe storms along the
dry line. Already this afternoon, CI is taking place over the Mexican
mountains and along the dry line in southern Pecos county. Most CAMs
produce this convection between 21-22z and push it southeast with the
steering flow into the Edwards Plateau. As you move southeast,
forecast soundings become more dry in the low levels with more of an
inverted V set up, so would not be surprised to see this convection
produce more outflow that carries the cells into the Plateau and Hill
Country. As more dry air entrains into the storms and they gust out,
they should dissipate before reaching the I-35 corridor, if they even
make it into the CWA. However, with the high instability and mid
level lapse rates, these cells will be capable of large hail and
damaging winds. Have included low end chance PoPs for the northwest
zones, encapsulating the current marginal risk area by SPC and
included potential severe wording as well. This activity should be
mostly over with by midnight as indicated in the hi-res guidance and
due to the loss of heating.

Thursday is expected to be quite dry and hot, with highs in the 90s
for much of South Central Texas and triple digits for the Rio Grande
Plains. The hot and dry conditions will likely lead to elevated to
near critical fire weather concerns, especially for the hottest areas
along the Rio Grande.

&&

.LONG TERM (Friday through Wednesday)...
Another hot and dry day expected Friday as the upper ridge axis
builds overtop the region. A weak low over the Rockies will do enough
to weaken the ridge and shift it eastward over the weekend. This will
bring weak southwest flow to the region late in the weekend and into
early next week.

Sunday may be the next best shot at rain chances for the area as weak
shortwaves pass over the area but this is quite weak and shouldn't
result in much more than isolated strong storms in the afternoon.
Otherwise, a dirty high type set up looks to be in place for much of
the week as low chances for afternoon showers and storms will be
possible under the broad ridging influencing the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  95  69  94  72 /  10   0   0   0  -
Austin Bergstrom Intl Airport  67  94  68  94  71 /  10   0   0   0  10
New Braunfels Muni Airport     67  94  68  94  71 /  10   0   0   0  10
Burnet Muni Airport            68  94  67  93  70 /  20   0   0   0   0
Del Rio Intl Airport           72 101  72  99  72 /  20   0   0  -   10
Georgetown Muni Airport        69  94  68  93  71 /  10   0   0   0  -
Hondo Muni Airport             66  96  67  96  70 /  10   0   0   0   0
San Marcos Muni Airport        67  94  68  94  71 /  10   0   0   0  10
La Grange - Fayette Regional   68  94  70  94  72 /  10   0   0   0   0
San Antonio Intl Airport       69  96  70  95  72 /  10   0   0   0  10
Stinson Muni Airport           69  97  69  96  72 /  10   0   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...10
Synoptic/Grids...TB3
Hazardous weather outlook, May 16, 1:01 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
201 PM CDT Wed May 16 2018

TXZ171>173-183>194-202>209-217>225-228-171915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
201 PM CDT Wed May 16 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Isolated strong to severe thunderstorms are possible this
afternoon and this evening, mainly northwest of a line from Del
Rio to Fredericksburg to Burnet. Primary threats are large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday afternoon, elevated to near critical fire weather
conditions could develop along the Rio Grande as breezy south
winds combine with low relative humidities. Otherwise, no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, May 16, 2:37 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
337 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     BLANCO                  30.10N 98.43W
05/15/2018                   BLANCO             TX   PUBLIC

            PUBLIC REPORT OF TREE DAMAGE ON THE WEST
            SIDE OF THE CITY OF BLANCO.

&&

AAT
Local storm report, May 16, 2:53 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
353 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     BLANCO                  30.10N 98.43W
05/15/2018                   BLANCO             TX   PUBLIC

            PUBLIC REPORT OF TREE DAMAGE ON THE WEST
            SIDE OF THE CITY OF BLANCO. TIME CORRECTED
            FROM PREVIOUS LSR.

&&

AAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Maverick

When
May 16, 3:45 PM CST
Where
Maverick forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
28.743, -100.314 (the zone’s center; the record gives no point)

A 7 month old baby girl died of heat exhaustion after being accidentally left in a car at the Eagle Pass High School. The father is a teacher at the high school and forgot to drop the baby off at day care. High temperatures in Eagle Pass that day were near 100 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Maverick2018-05-161FemaleVehicle/Towed TrailerIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746894.